Alert archive / Kansas / Severe Thunderstorm Warnings in 1995

Severe Thunderstorm Warning 118, NWS Dodge City, KS

June 9, 1995Ford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 9, 1995, 1:37 AM CDT for Ford County, Kansas. It was in force for 53 min.

The area

The counties it named.

The facts

Issued
Jun 9, 1995, 1:37 AM CDT (06:37 UTC)
Expired
Jun 9, 1995, 2:30 AM CDT
In force
53 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Ford County, KS

The radar

The Dodge City radar (KDDC), 10 km from the middle of the area, began a volume at 06:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 6.6 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1995-06-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 293 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1995-06-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 450 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
293 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
538 m above ground
0-6 km bulk shear
88 kt
0-1 km storm-relative helicity
450 m²/s²
0-3 km storm-relative helicity
629 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 090639 RRA
SVRDDC
KSC057-090730-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
137 AM CDT FRI JUN 9 1995
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  230 AM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST KANSAS
 
   ...EASTERN FORD COUNTY
 
AT 135 AM CDT DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM 15 MILLES SOUTH
OF DODGE CITY MOVING NORTHEAST AT 40 MPH. THE SEVERE THUNDERSTORM WILL
BE NEAR FORD BY 150 AM AND THEN NEAR WINDTHORST BY 215 AM.
 
AT 110 AM THIS STORM PRODUCED NICKEL SIZE HAIL AT FOWLER. IF YOU LIVE
IN FORD TAKE SHELTER NOW.
 
KRUSE
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 9:56 PM CDT, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 8, 9:56 PM CDT, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
955 PM CDT THU JUN 8 1995

PROBLEM IS IF OVERRUNNING WILL CAUSE RW/TRW OVER DDC/S CWA ON FRIDAY.

AM WORKING SEVERE. DDC/S 88D SHOWS FOCUS OF STRONG TO SEVERE
THUNDERSTORMS MOVING EASTWARD OUT OF DDC/S CWA AND ALSO SHOWS SVR TRW
WORKING ON THE FRONT OVER NORTHERN OKLAHOMA. THUS...EXPECT POPS TO DROP
LATER THIS EVENING FOR MOST OF SW KANSAS. BOTH THE ETA AND NGM SEEM
ABOUT EQUAL IN INITIALIZATION AND WENT WITH A BLEND OF BOTH FOR
MOVEMENT OF THE UPPER LOW. QUICK LOOK SUGGESTS THAT THE NGM AND AVN
BOTH SIMILIAR IN GROSS MOVEMENT OF THE FRONT FROM JUST SOUTH OF KS/OK
BORDER NEAR DDC/S CWA TO A POSITION FROM NORTHEAST KANSAS TO OVER
EASTERN OKLAHOMA. THIS WOULD PRODUCE OVERRUNNING...ESPECIALLY OVER P28.
THE H8 PROGS SUGGEST THAT THE GULF MOISTURE WILL MOVE OVER EASTERN
KANSAS LATE MONDAY. THE COMBINATION OF THE PROGGED UVV/S...LOSS OF GULF
MOISTURE...DDC/S 88D AND WEAK VORTICITY SUGGESTS PRECIPITATION ENDING
EARLY FRIDAY AND CLEARING OCCURRING FRIDAY AFTERNOON. CLOUDINESS
PRODUCED BY THE OVERRUNNING MAKES TEMP FCST SOMEWHAT DIFFICULT. WENT
WITH TEMPS A BIT ABOVE THE FWC ON THE GROUNDS THAT EXPECTED OVERRUNNING
WILL D^AMPEN INSOLATION AND THEREFORE WON/T RAISE TEMPERATURES QUITE AS
HIGH.

BELL

In the hours before

Local storm report, Jun 8, 8:58 PM CDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE DODGE CITY KS
900 PM CDT TUE MAY 23 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

500 PM     12 MILES SOUTHEAST OF      KS  1 INCH DIAMETER HAIL
06/08/95   ASHLAND
           CLARK

505 PM     ENGLEWOOD                  KS  0.75 INCH HAIL
           CLARK

507 PM     LIBERAL                    KS  0.75 INCH HAIL
06/08/95   SEWARD

550 PM     11 MILES S OF PROTECTION   KS  0.75 INCH HAIL
06/08/95   COMANCHE

630 PM     12 MILES NORTH OF GARDEN   KS  0.75 INCH HAIL COVERING THE
06/08/95   CITY                           GROUND
           FINNEY

630 PM     7 MILES SOUTH OF HAVILAND  KS  WIND GUSTS GREATER THAN 60
06/08/95   KIOWA                          MPH

653 PM     11 MILES SOUTHWEST OF      KS  WINDS GREATER THAN 70 MPH AND
06/08/95   CULLISON                       0.75 INCH HAIL
           PRATT

705 PM     COATS                     h KS  WINDS GUSTING TO 60 MPH
06/08/95   PRATT

706 PM     2 MILES EAST OF SCOTT CITY KS  0.88 INCH HAIL
06/08/95   SCOTT

01/NICHOLS
Local storm report, Jun 8, 9:04 PM CDT, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT THU JUN 8 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

700 PM     8 NORTH OF LAKE CITY       KS  WINDS IN EXCESS OF 60 MPH
06/08/95   BARBER                         BLEW DOWN TREE LIMBS...
                                          DAMAGED A BARN...AND KNOCKED
                                          OUT POWER

01/NICHOLS
Local storm report, Jun 8, 9:11 PM CDT, 4 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORTS
NATIONAL WEATHER SERVICE DODGE CITY KS
904 PM CDT THU JUN 8 1995

TIME(CDT)  .....LOCATION.....      STATE  ...EVENT/REMARKS...

700 PM     8 NORTH OF LAKE CITY       KS  WINDS IN EXCESS OF 60 MPH
06/08/95   BARBER                         BLEW DOWN TREE LIMBS...
                                          DAMAGED A BARN...AND KNOCKED
                                          OUT POWER

01/NICHOLS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 12:48 AM CDTSevere Thunderstorm WarningDDCMeade27 min
Jun 9, 7:40 AM CDTSevere Thunderstorm WarningDDCKiowa36 min
Jun 9, 8:23 AM CDTSevere Thunderstorm WarningDDCPawnee20 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1995Every severe thunderstorm warning in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.